Wyoming, 2024

Wildfire in Wyoming, July 30 to 31, 2024

July 30 to 31, 2024 · NWS CYS · 2 events in 2 counties and zones

Two wildfires within close proximity of each other ignited on July 30th along the Platte-Goshen County border in southeast Wyoming. One of the fires was determined to be started by a lightning strike.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Two wildfires within close proximity of each other ignited on July 30th along the Platte-Goshen County border in southeast Wyoming. One of the fires was determined to be started by a lightning strike. Extreme wildfire conditions resulted in both of these fires merging into one fire burning 28,984 acres. This fire caused evacuations of Hartville, WY, road closures along US Highway 26 near Guernsey, WY. This fire continued into August before containment was reached on August 7th (see similar August StormData entry).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 30, 10:47 AM MST, 2 hours 15 minutes earlier. Its key messages:

  • Widespread critical to near-critical fire weather conditions today. Red Flag Warnings are in effect for areas along and west of I-25 from 12 PM to 8 PM MDT today.
  • Hot temperatures are expected today with widespread highs ranging from 92 to 102 degrees along and east of I-25 in south east Wyoming and western Nebraska. Sensitive groups should take extra precautions.
  • Hot and mostly dry conditions expected for the long term forecast, with increased chances of precipitation by late next weekend.
Area forecast discussion, Jul 30, 10:47 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1147 AM MDT Tue Jul 30 2024

.KEY MESSAGES...

- Widespread critical to near-critical fire weather conditions
  today. Red Flag Warnings are in effect for areas along and
  west of I-25 from 12 PM to 8 PM MDT today.

- Hot temperatures are expected today with widespread highs
  ranging from 92 to 102 degrees along and east of I-25 in south
  east Wyoming and western Nebraska. Sensitive groups should
  take extra precautions.

- Hot and mostly dry conditions expected for the long term
  forecast, with increased chances of precipitation by late next
  weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 300 AM MDT Tue Jul 30 2024

Red Flag Warnings are in effect for Tuesday afternoon across the
majority of southeast Wyoming, mainly along & west of I-25 as we
remain in a very hot & dry weather pattern beneath an impressive
upper-level ridge encompassing much of the western CONUS. We are
seeing extremely poor overnight RH recoveries this AM across the
majority of areas, with many sites reporting 15-25 percent as of
2 AM MDT. As such, RH criteria will easily be met by mid-morning
with widespread wind gusts 25-35 MPH expected as mixing develops
by early afternoon. Did not make any changes to the timing/zones
included, but later shifts will need to keep a close eye on wind
speeds as it is quite possible to meet Red Flag criteria by 9-10
AM MDT this morning in some areas. Otherwise, expect to see very
similar temperatures compared to Monday for most areas with high
temperatures likely ranging from 92-102 for areas along and east
of I-25, warmest over the western Panhandle. A weak passing cool
front this evening will offer modest relief for Wednesday, as we
knock highs down around 4-8 degrees. Still hot, though with most
of the plains still in the 90s with 80s west. Showers and storms
are not expected given the extremely dry profiles overhead.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 300 AM MDT Tue Jul 30 2024

A departing shortwave will eject out toward the Northern Plains
Wednesday night leaving only a slight chance for rain showers
and weak thunderstorms along our northern forecast zones. As
this departing shortwave disturbance keeps propagating to the
east, an upper level ridge will quickly amplify northward across
the Intermountain West. The amplification of this upper level
ridge will advect toward our cwa, and continue to make it feel
like summer around our region. Daytime highs on Thursday and
Friday are progged to reach the 90s to low 100s for the lower
terrain and high plains. The mountain zones will also be
pleasant with temperatures in the 70s being likely. A temporary
plume of monsoon moisture will arrive by Friday, bringing a
chance for showers and thunderstorms to the area, primarily
along and east of the Laramie Range. The mountains will act as a
slight barricade for additional instability and moisture to
advect further west in our cwa for Friday. Sub-severe weather
looks favored for Friday afternoon and evening at this time of
inspection. The above average temperatures are expected to
continue during the weekend, with the convective temperature
being achieved easily, leading to late afternoon cumulus clouds
and an isolated thundershower or two on Saturday. A shortwave
disturbance embedded within the H5 flow by late Sunday has the
potential to bring additional chances for rain showers and
thunderstorms. Above average temperatures are expected to
continue into next week, but may be slightly lower due to
increased clouds and continued chances for afternoon rain
showers and thunderstorms. Overall, expect the trend of above
average temperatures and mostly dry conditions until late next
weekend to persist across our region.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1142 AM MDT Tue Jul 30 2024

VFR conditions expected across area terminals through the
forecast period with SKC prevailing through much of the
afternoon and early evening. West winds gusting around 25 kt
will be possible for southeast WY terminals this afternoon.
Lingering smoke near KCDR and KAIA could result in minor
visibility reductions today, but should remain above 6SM. SCT-
BKN upper level cloud cover will develop overnight with a
passing system that will turn NE panhandle terminals out of the
north/northwest early Wednesday morning while also clearing out
smoke from the area. No precipitation is expected with this
system.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ417>421-
     423-425-427>430-432.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...BW
AVIATION...MB
Hazardous weather outlook, Jul 30, 3:04 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
404 AM MDT Tue Jul 30 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-311015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
404 AM MDT Tue Jul 30 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR PORTIONS OF
SOUTHEAST WYOMING TODAY DUE TO LOW HUMIDITY AND BREEZY WINDS...

.DAY ONE...TODAY AND TONIGHT

Critical fire weather conditions expected across portions of
southeast Wyoming and east-central Wyoming today. See the latest
Red Flag Warning Statement for further details.

Elevated fire weather conditions expected for the Nebraska
Panhandle today due to low humidity and winds of 10-20mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Above average temperatures are expected during the extended
forecast period. Chances for showers and thunderstorms will be
present on Friday afternoon and Sunday afternoon. Severe weather
is not expected.

.Spotter information statement...

Spotter activation will not be needed.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Goshen County

When
July 30, 1:02 PM MST to July 31, 11:59 PM MST
Where
Goshen County forecast zone
Reported by
Fire Department/Rescue
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Multiple wildfires initially along the Platte-Goshen County border northeast of Guernsey merged into the Pleasant Valley Wildfire burning 28,984 acres. Resulted in the evacuation of Hartville, WY and a multi-day closure of US Highway 26. One outbuilding was destroyed along with miles of fencing and power poles. This wildfire continued into August before being contained on August 7th.

Wildfire, East Platte County

When
July 30, 1:02 PM MST to July 31, 11:59 PM MST
Where
East Platte County forecast zone
Reported by
Fire Department/Rescue
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Multiple wildfires initially along the Platte-Goshen County border northeast of Guernsey merged into the Pleasant Valley Wildfire burning 28,984 acres. Resulted in the evacuation of Hartville, WY and a multi-day closure of US Highway 26. One outbuilding was destroyed along with miles of fencing and power poles. This wildfire continued into August before being contained on August 7th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203123, 1203126.